Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Red urine, taking Ferrous Sulfate pills for low iron. Is it blood?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 15 Questions
My doctor perscribed Ferrous Sulfate pills for low iron. After one day my urine is red. Could this be a result of the pill or blood in the urine?
Posted Tue, 15 May 2012 in Medicines and Side Effects
Answered by Dr. Puneet Oberoi 1 hour later
thank you for your query.

Well to begin with red urine color can sometimes be caused by certain foods you have eaten, especially when those foods have heavy dyes.

and as you have mentioned blood in urine can also cause red urine, this condition is called has Hematuria.
Blood in urine is a serious matter and may be a symptom of a serious medical issue related to your kidney, prostate or bladder.

Ask yourself these important questions when you notice a red urine color.

1) What have I eaten or drunk lately?

2) Does you experience painful urination?

3) How long have I noticed a red urine color?

4) Is it difficult to urinate? Do I have difficulty urinating?

also i would like you to take note of the frequency.
How often does it occur, and how long has your urine been red?

Now coming to the the second part of your query.

YES iron medications are notorious to cause a change in urine color to red or bright orange

So if the answers to the above questions that i have asked you are NO, then from the history of you taking the medication the main culprit is the Ferrous Sulfate pills . And there is nothing to worry about

But if you have the above said symptoms and you would have to see a Physician immediately.

If you have any other queries on this write back to me. I will be available to answer your follow up queries.

Take care
Dr Puneet Oberoi

Disclaimer: The information on this email and portal is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified healthcare provider as a complete assessment of an individual has not taken place. Nothing on this email and website should be used for treating or diagnosing a medical or health condition. This is not a replacement for Doctor - patient relationship and physical examination by other qualified healthcare provider.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor